Pennsylvania, 2009

Hail in Pennsylvania, June 9, 2009

June 9, 2009 · NWS PHI · 1 event in 1 county or zone

A couple of strong to severe thunderstorms formed near a warm frontal boundary and moved across southeast Pennsylvania during the late afternoon on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A couple of strong to severe thunderstorms formed near a warm frontal boundary and moved across southeast Pennsylvania during the late afternoon on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 12:53 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 9, 12:53 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
153 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON AND BECOME
STATIONARY IN OUR REGION TONIGHT INTO WEDNESDAY. THIS FRONT SHOULD
LIFT NORTHWARD AS A WARM FRONT LATER WEDNESDAY INTO THURSDAY AS LOW
PRESSURE NEARS OUR REGION. THIS LOW WILL CROSS THE AREA THURSDAY
INTO FRIDAY, WITH AN ASSOCIATED COLD FRONT FINALLY SWINGING THROUGH
OUR REGION FRIDAY MORNING. HIGH PRESSURE IS FORECAST TO BUILD
GRADUALLY TOWARD OUR REGION SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
GRIDS AND ZONES HAVE BEEN UPDATED TO REFLECT SEVERE THUNDERSTORM
WATCH AND FLASH FLOOD WATCH.

WITH A LITTLE SUNSHINE AND ANOTHER APPROACHING AND (HOPEFULLY)
WEAKER SHORT WAVE, ALONG WITH QUITE UNSTABLE AIR AND HIGH DEW
POINTS THIS AFTERNOON...WE EXPECT REFORMATION OF SHOWERS AND
THUNDERSTORMS, AGAIN WITH THE POSSIBILITY OF SEVERE WEATHER.

IT LOOKS ON SATELLITE IMAGERY THAT AT LEAST SOME SUN WILL EMERGE
OVER WESTERN SECTIONS FOR A WHILE FOR EASTERN AND SOUTHEASTERN
AREAS, ONLY LIMITED SUN WAS MENTIONED.

TEMPERATURES WERE LOWERED A DEGREE OR TWO WHERE THEY WERE IN THE MID
80S OVER OUR CENTRAL ZONES AND THE INTERIOR DELMAR ZONES BASED ON
15Z READINGS AND AN EXPECTED MAJORITY OF CLOUDS.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE NAM HOLDS TOUGH WITH THE HIGH TO THE NORTHEAST AND THE ONSHORE
FLOW TONIGHT. THE GFS AND THE ECMWF DEVELOP A LOW NEAR THE
DELMARVA BY THE END OF THE NIGHT, AND SO ALSO EVENTUALLY DEVELOP
AN EASTERLY FLOW. THE THREE MODELS HAVE VARIOUS DEPICTIONS OF
ENERGY COMING OVER A WEAKLY BUILDING RIDGLET, AND WEVE BASICALLY
GONE WITH A PRECIP FORECAST THAT STARTS WITH ASSUMED PERSISTENCE
/FROM WHAT WE ARE FORECASTING FOR THE FIRST PERIOD/ AND ENDS WITH
CLIMATOLOGY /LOW POPS/. AGAIN, OUR TEMPERATURES LEAN MET NORTHEAST
AND THEN BLEND MET AND MAV MOVING FURTHER SOUTHWEST.

BY WEDNESDAY, WE WOULD LIKE TO FAVOR CLIMATOLOGY IN THAT IT WOULD
BE HARD TO KEEP THE WARM FRONT AT BAY WITH SUCH A HIGH SUN ANGLE
AND A PROGRESSIVE /SLOWLY PROGRESSIVE/ SURFACE HIGH TO THE
NORTHEAST, BUT SAID HIGH KEEPS GETTING STRONGER ON ALL MODELS. WE
COULDNT FIND A TRIGGER FOR CONVECTION AT THE MID LEVELS AND SO
OUR POPS ARE LOW FOR NOW, BUT WE DID GO CLOSE TO PERSISTENCE VIS A
VIS TODAY ON TEMPERATURES. WITH A SYSTEM APPROACHING FROM THE
WEST ON WEDNESDAY NIGHT, WE BROUGHT POPS BACK IN. THE NAM LOOKS
OVERDONE WITH THE STRENGTH OF THIS SYSTEM, SO WE DID NOT RAISE
MINIMUM TEMPERATURES BASED ON ITS STRONG H925 FLOW AT THIS POINT
BUT RATHER MAINTAINED CONTINUITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BY THURSDAY, THE WARM FRONT WILL BEGIN LIFTING BACK NORTHWARD,
WITH AN AREA OF LOW PRESSURE LIFTING TOWARD THE AREA OVERNIGHT
THURSDAY INTO FRIDAY. FINALLY THE COLD FRONT WILL MOVE THROUGH THE
AREA OVERNIGHT THURSDAY INTO FRIDAY. THIS WILL HELP TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM THURSDAY
INTO FRIDAY. WE COULD SEE SOME STRONG STORMS DEPENDING OF THE
TRACK OF THE WARM FRONT AND LOW PRESSURE SYSTEM AND IF WE REMAIN
IN THE WARM SECTOR LONG ENOUGH. EITHER WAY, WE WILL LIKELY SEE
SOME HEAVY RAIN WITH SOME SHOWERS/THUNDERSTORMS.

BY LATE FRIDAY AND INTO THE WEEKEND, AFTER THE COLD FRONT MOVES
THROUGH, HIGH PRESSURE WILL BUILD IN. THIS WILL PROVIDE FOR A NICE
WEEKEND. WITHOUT ANY STRONG WARM OR COLD AIR ADVECTION, TEMPERATURES
SHOULD REMAIN COMFORTABLE. IN FACT, TEMPERATURES THROUGHOUT THE
EXTENDED ARE EXPECTED TO BE CLOSE TO AVERAGE FOR THIS TIME OF
YEAR.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MORNING CONVECTION BROUGHT IFR CONDITIONS AND FLIGHT PROBLEMS /
DELAYS. A BREAK IS EXPECTED LATE THIS MORNING AND EARLY THIS
AFTERNOON, BUT THE DAMAGE MAY HAVE BEEN DONE AS MARGINAL VFR
CONDITIONS YET PREVAIL AT MOST SPOTS, EVEN REMAINING IFR AT KACY.

WITH THE FRONTAL BOUNDARY APPROACHING THE AREA FROM THE WEST ALONG
WITH A WEAKER UPPER SHORT WAVE, AND HIGH DEW POINTS AND A QUITE
UNSTABLE AIRMASS IN PLACE, ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATER THIS AFTERNOON, WORKING EASTWARD INT HE 20Z-22Z TIME
FRAME.

THERE IS PLENTY OF MOISTURE IN THE ATMOSPHERE, THEREFORE LOCALLY
HEAVY RAIN WOULD TEND TO REDUCE THE VISIBILITY AT TIMES AND FREQUENT
LIGHTNING IS EXPECTED WITH MANY OF THE THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR THIS EVENING,
THEN DIMINISH WITH TIME. A FRONTAL BOUNDARY LOOKS TO MEANDER IN OUR
VICINITY TONIGHT, AND THIS MAY TEND TO KEEP THE CLOUD BASES LOWER.
IF THE CEILINGS ARE ABLE TO IMPROVE, THEY MAY LOWER ONCE AGAIN IN
THE EVENING AS PLENTY OF LOW-LEVEL MOISTURE REMAINS.

OUTLOOK...
AREAS OF LOW CLOUDS AND FOG WILL BE POSSIBLE OVERNIGHT AND WEDNESDAY
MORNING AS A PESKY BOUNDARY LOOKS TO LINGERS NEAR OUR AREA. WE MAY
BE ABLE TO SQUEEZE IN A DRY DAY WEDNESDAY BEFORE THE NEXT LOW
PRESSURE SYSTEM MOVES IN FOR THURSDAY. THIS LOOKS TO BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY BEFORE A
COLD FRONT SETTLES TO OUR SOUTH AND EAST. HIGH PRESSURE THEN
GRADUALLY BUILDS TOWARD OUR AREA LATER FRIDAY AND SATURDAY.

&&

.MARINE...
A FRONTAL BOUNDARY IS NEARLY STALLED ACROSS OUR SOUTHERN WATERS WITH
AN EASTERLY FLOW TO ITS NORTH. WHILE THERE IS NO REAL STRONG
PRESSURE GRADIENT, THE PLACEMENT OF THE SURFACE BOUNDARY WILL GOVERN
THE WIND DIRECTION. THERE ARE DIFFERENCES AMONG THE COMPUTER MODELS
ON HOW FAR NORTH THIS BOUNDARY LIFTS THROUGH WEDNESDAY, AND WE ARE
LEANING MORE TOWARD THE SLOWER SOLUTION GIVEN THE MAIN SURFACE LOW
BEING FAR REMOVED FROM OUR AREA TODAY AND TONIGHT. THIS WILL KEEP AN
EASTERLY COMPONENT TO THE WIND LONGER ACROSS THE NORTHERN COASTAL
WATERS. WE ARE ANTICIPATING WINDS TO BE ABOUT 10 KNOTS GIVEN THE
FAIRLY WEAK PRESSURE GRADIENT THROUGH WEDNESDAY.

AS LOW PRESSURE APPROACHES ON THURSDAY THEN SLIDES NEARBY THURSDAY
NIGHT, THE LOW-LEVEL WIND FIELD IS FORECAST TO INCREASE FROM THE
SOUTH AND SOUTHWEST. THE FORECAST SOUNDINGS DO INDICATE A LOW-LEVEL
INVERSION HOLDING WITHIN THE WAA REGIME. THIS WOULD TEND TO LIMIT
THE STRONGER WINDS ALOFT FROM REACHING THE SURFACE. WE WILL CONTINUE
TO GO IN THIS DIRECTION. THE INCREASED FLOW THOUGH WILL BUILD THE
SEAS SOME, HOWEVER WAVEWATCH ONLY TOPS SEAS TO 5 FEET LATER THURSDAY
FOR A SHORT PERIOD OF TIME. FOR NOW, WE CONTINUED WITH THE IDEA OF
CAPPING THE SEAS AT 4 FEET GIVEN THE UNCERTAINTY WITH THE DETAILS
AND THE LACK OF A MUCH STRONGER GRADIENT. HOWEVER, WINDS AND SEAS
WILL BE LOCALLY HIGHER NEAR THUNDERSTORMS. THE SYSTEM LOOKS TO
FINALLY BE SLIDING TO OUR EAST FRIDAY MORNING WHICH WILL PULL A COLD
FRONT THROUGH. HIGH PRESSURE IS FORECAST TO GRADUALLY BUILD TOWARD
OUR AREA SATURDAY, HOWEVER A FRONTAL BOUNDARY MAY NOT BE TO FAR AWAY
TO OUR SOUTH. OVERALL, CONDITIONS CONTINUE TO BE FORECAST BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NJZ008>010-
     012-015>019.
DE...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ008.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM.../ NIERENBERG
SHORT TERM...DELISI
LONG TERM...ROBERTSON
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Jun 9, 12:49 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
149 PM EDT TUE JUN 9 2009

DEZ001-MDZ008-NJZ009-016>018-PAZ067>071-101800-
NEW CASTLE-CECIL-HUNTERDON-SALEM-GLOUCESTER-CAMDEN-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
149 PM EDT TUE JUN 9 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. IN ADDITION TO THE THREAT OF WINDS
AND HAIL...THERE IS A THREAT THAT LOCALIZED HEAVY DOWNPOURS MAY
CAUSE SOME POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DEZ002-003-MDZ012-015-019-020-NJZ007-021-101800-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-WARREN-
CUMBERLAND-
149 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. IN ADDITION TO THE THREAT OF WINDS
AND HAIL...THERE IS A THREAT THAT LOCALIZED HEAVY DOWNPOURS MAY
CAUSE SOME POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

PAZ054-055-060>062-101800-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
149 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON OR EVENING.

NJZ008-010-012-015-019-101800-
MORRIS-SOMERSET-MIDDLESEX-MERCER-NORTHWESTERN BURLINGTON-
149 PM EDT TUE JUN 9 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DEZ004-NJZ001-013-014-020-022>027-101800-
DELAWARE BEACHES-SUSSEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
149 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ430-101800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
149 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ431-450>455-101800-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
149 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 9:37 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1037 AM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            HANOVER TOWNSHIP        40.82N 74.43W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            FLOODING WAS REPORTED ON ROUTE 10.

0231 AM     LIGHTNING        5 E MORRIS PLAINS       40.84N 74.39W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            A HOUSE IN CEDAR KNOLLS WAS STRUCK BY LIGHTNING AND ON
            FIRE. REPORT CONFIRMED BY THE HANOVER TOWNSHIP POLICE.

0610 AM     HAIL             WOMELSDORF              40.37N 76.19W
06/09/2009  E0.25 INCH       BERKS              PA   PUBLIC

            PEA SIZE HAIL REPORTED IN WOMELSDORF.

0630 AM     TSTM WND DMG     WEST READING            40.33N 75.95W
06/09/2009                   BERKS              PA   TRAINED SPOTTER

            TREE LIMBS REPORTED DOWN IN THE BLANDON AND WEST READING
            AREAS.

0715 AM     HEAVY RAIN       DOWNINGTOWN             40.01N 75.70W
06/09/2009  E0.00 INCH       CHESTER            PA   TRAINED SPOTTER

            1.90 INCHES OF RAIN WAS REPORTED IN DOWNINGTOWN. ALSO PEA
            TO DIME SIZE HAIL REPORTED.

0728 AM     HAIL             1 E KEMBLESVILLE        39.75N 75.81W
06/09/2009  E0.25 INCH       CHESTER            PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED JUST EAST OF KEMBLESVILLE.

0737 AM     HAIL             HOCKESSIN               39.78N 75.69W
06/09/2009  E0.25 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN HOCKESSIN.

0737 AM     LIGHTNING        CHESTER SPRINGS         40.10N 75.62W
06/09/2009                   CHESTER            PA   EMERGENCY MNGR

            NUMEROUS REPORTS OF DOWNED WIRES AND LIGHTNING STRIKES
            WITH SOME HOUSE FIRES REPORTED COUNTYWIDE.

0810 AM     HEAVY RAIN       DREXEL HILL             39.95N 75.30W
06/09/2009  M1.00 INCH       DELAWARE           PA   TRAINED SPOTTER

            AN INCH OF RAIN WAS MEASURED IN 20 MINUTES IN DREXEL
            HILL. STATE ROAD AND SHADELAND ROAD ALSO REPORTED CLOSED
            DUE TO FLOODING.

0815 AM     HAIL             COLLINGSWOOD            39.92N 75.07W
06/09/2009  E0.88 INCH       CAMDEN             NJ   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED IN WEST COLLINGSWOOD
            HEIGHTS.

0815 AM     HEAVY RAIN       PHILADELPHIA INTERNATIO 40.01N 75.13W
06/09/2009  E0.00 INCH       PHILADELPHIA       PA   BROADCAST MEDIA

            PARTS OF THE SCHUYLKILL EXPRESSWAY HAVE STANDING WATER
            DUE TO HEAVY THUNDERSTORM RAINS.

0815 AM     HEAVY RAIN       NORTH PLAINFIELD        40.62N 74.44W
06/09/2009  E0.00 INCH       SOMERSET           NJ   TRAINED SPOTTER

            LOCALIZED STREET FLOODING DUE TO HEAVY THUNDERSTORM
            RAINS.

0825 AM     HAIL             MOUNT EPHRAIM           39.88N 75.09W
06/09/2009  E0.25 INCH       CAMDEN             NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN MOUNT EPHRAIM.

0835 AM     HAIL             GLASSBORO               39.70N 75.11W
06/09/2009  E0.25 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN THE GLASSBORO AREA.

0848 AM     LIGHTNING        PRINCETON               40.35N 74.66W
06/09/2009                   MERCER             NJ   TRAINED SPOTTER

            A HOUSE IN PRINCETON WAS STRUCK BY LIGHTNING AND ON FIRE.

0852 AM     LIGHTNING        SW PORT NORRIS          39.25N 75.04W
06/09/2009                   CUMBERLAND         NJ   EMERGENCY MNGR

            A LIGHTNING STRIKE BROUGHT 7 TO 8 POLES DOWN IN
            FORTESCUE. A 51 MPH WIND GUST WAS ALSO REPORTED.

0858 AM     LIGHTNING        CARTERET                40.58N 74.23W
06/09/2009                   MIDDLESEX          NJ   TRAINED SPOTTER

            A BUILDING IN CARTERET WAS REPORTED STRUCK BY LIGHTNING.
            THE STRIKE LEFT A 1 TO 2 INCH HOLE IN THE ROOF WITH NO
            FIRE REPORTED.

0935 AM     LIGHTNING        REHOBOTH BEACH          38.72N 75.08W
06/09/2009                   SUSSEX             DE   EMERGENCY MNGR

            A BUILDING IN REHOBOTH BEACH WAS STRUCK BY LIGHTNING AND
            ON FIRE.

0940 AM     LIGHTNING        OCEAN ACRES             39.74N 74.28W
06/09/2009                   OCEAN              NJ   TRAINED SPOTTER

            A HOUSE IN STAFFORD TOWNSHIP WAS STRUCK BY LIGHTNING AND
            ON FIRE WITH DAMAGES REPORTED.

1000 AM     HEAVY RAIN       2 N DELMAR              38.49N 75.57W
06/09/2009  M2.25 INCH       SUSSEX             DE   TRAINED SPOTTER

            2.25 INCHES OF RAIN WAS MEASURE BETWEEN 830 AND 1000 AM
            AS THUNDERSTORMS MOVED THROUGH THE DELMAR AREA.

&&

MEOLA/GORSE
Local storm report, Jun 9, 10:36 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 AM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLOOD            HANOVER TOWNSHIP        40.82N 74.43W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            FLOODING WAS REPORTED ON ROUTE 10.

0231 AM     LIGHTNING        5 E MORRIS PLAINS       40.84N 74.39W
06/09/2009                   MORRIS             NJ   TRAINED SPOTTER

            A HOUSE IN CEDAR KNOLLS WAS STRUCK BY LIGHTNING AND ON
            FIRE. REPORT CONFIRMED BY THE HANOVER TOWNSHIP POLICE.

0610 AM     HAIL             WOMELSDORF              40.37N 76.19W
06/09/2009  E0.25 INCH       BERKS              PA   PUBLIC

            PEA SIZE HAIL REPORTED IN WOMELSDORF.

0630 AM     TSTM WND DMG     WEST READING            40.33N 75.95W
06/09/2009                   BERKS              PA   TRAINED SPOTTER

            TREE LIMBS REPORTED DOWN IN THE BLANDON AND WEST READING
            AREAS.

0700 AM     HAIL             EXTON                   40.03N 75.63W
06/09/2009  E0.75 INCH       CHESTER            PA   NWS EMPLOYEE

            DIME TO PENNY SIZE HAIL REPORTED IN EXTON.

0715 AM     HEAVY RAIN       DOWNINGTOWN             40.01N 75.70W
06/09/2009  E0.00 INCH       CHESTER            PA   TRAINED SPOTTER

            1.90 INCHES OF RAIN WAS REPORTED IN DOWNINGTOWN. ALSO PEA
            TO DIME SIZE HAIL REPORTED.

0728 AM     HAIL             1 E KEMBLESVILLE        39.75N 75.81W
06/09/2009  E0.25 INCH       CHESTER            PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED JUST EAST OF KEMBLESVILLE.

0737 AM     LIGHTNING        CHESTER SPRINGS         40.10N 75.62W
06/09/2009                   CHESTER            PA   EMERGENCY MNGR

            NUMEROUS REPORTS OF DOWNED WIRES AND LIGHTNING STRIKES
            WITH SOME HOUSE FIRES REPORTED COUNTYWIDE.

0737 AM     HAIL             HOCKESSIN               39.78N 75.69W
06/09/2009  E0.25 INCH       NEW CASTLE         DE   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN HOCKESSIN.

0810 AM     HEAVY RAIN       DREXEL HILL             39.95N 75.30W
06/09/2009  M1.00 INCH       DELAWARE           PA   TRAINED SPOTTER

            AN INCH OF RAIN WAS MEASURED IN 20 MINUTES IN DREXEL
            HILL. STATE ROAD AND SHADELAND ROAD ALSO REPORTED CLOSED
            DUE TO FLOODING.

0815 AM     HEAVY RAIN       NORTH PLAINFIELD        40.62N 74.44W
06/09/2009  E0.00 INCH       SOMERSET           NJ   TRAINED SPOTTER

            LOCALIZED STREET FLOODING DUE TO HEAVY THUNDERSTORM
            RAINS.

0815 AM     HEAVY RAIN       PHILADELPHIA INTERNATIO 40.01N 75.13W
06/09/2009  E0.00 INCH       PHILADELPHIA       PA   BROADCAST MEDIA

            PARTS OF THE SCHUYLKILL EXPRESSWAY HAVE STANDING WATER
            DUE TO HEAVY THUNDERSTORM RAINS.

0815 AM     HAIL             COLLINGSWOOD            39.92N 75.07W
06/09/2009  E0.88 INCH       CAMDEN             NJ   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED IN WEST COLLINGSWOOD
            HEIGHTS.

0825 AM     HAIL             MOUNT EPHRAIM           39.88N 75.09W
06/09/2009  E0.25 INCH       CAMDEN             NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN MOUNT EPHRAIM.

0835 AM     HAIL             GLASSBORO               39.70N 75.11W
06/09/2009  E0.25 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN THE GLASSBORO AREA.

0848 AM     LIGHTNING        PRINCETON               40.35N 74.66W
06/09/2009                   MERCER             NJ   TRAINED SPOTTER

            A HOUSE IN PRINCETON WAS STRUCK BY LIGHTNING AND ON FIRE.

0852 AM     LIGHTNING        SW PORT NORRIS          39.25N 75.04W
06/09/2009                   CUMBERLAND         NJ   EMERGENCY MNGR

            A LIGHTNING STRIKE BROUGHT 7 TO 8 POLES DOWN IN
            FORTESCUE. A 51 MPH WIND GUST WAS ALSO REPORTED.

0858 AM     LIGHTNING        CARTERET                40.58N 74.23W
06/09/2009                   MIDDLESEX          NJ   TRAINED SPOTTER

            A BUILDING IN CARTERET WAS REPORTED STRUCK BY LIGHTNING.
            THE STRIKE LEFT A 1 TO 2 INCH HOLE IN THE ROOF WITH NO
            FIRE REPORTED.

0935 AM     LIGHTNING        REHOBOTH BEACH          38.72N 75.08W
06/09/2009                   SUSSEX             DE   EMERGENCY MNGR

            A BUILDING IN REHOBOTH BEACH WAS STRUCK BY LIGHTNING AND
            ON FIRE.

0940 AM     LIGHTNING        OCEAN ACRES             39.74N 74.28W
06/09/2009                   OCEAN              NJ   TRAINED SPOTTER

            A HOUSE IN STAFFORD TOWNSHIP WAS STRUCK BY LIGHTNING AND
            ON FIRE WITH DAMAGES REPORTED.

1000 AM     HEAVY RAIN       2 N DELMAR              38.49N 75.57W
06/09/2009  M2.25 INCH       SUSSEX             DE   TRAINED SPOTTER

            2.25 INCHES OF RAIN WAS MEASURE BETWEEN 830 AND 1000 AM
            AS THUNDERSTORMS MOVED THROUGH THE DELMAR AREA.

&&

MEOLA/GORSE
Special weather statement, Jun 9, 12:56 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
156 PM EDT TUE JUN 9 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-092200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
156 PM EDT TUE JUN 9 2009

...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON
AND EVENING...

A WARM FRONT WILL TRACK NORTH THROUGH THE REGION THIS AFTERNOON. A
COLD FRONT, ON THE HEELS OF THE WARM FRONT, WILL PUSH THROUGH
TONIGHT. AS THESE FRONTS MOVE INTO THE MOIST AND UNSTABLE AIR OVER
THE REGION, SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP.

LIKE THIS MORNING, THE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE
EXPECTED TO PRODUCE HAIL, FREQUENT CLOUD TO GROUND LIGHTNING, GUSTY
WINDS, AND HEAVY RAIN. THE HEAVY RAIN COULD CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IF A THUNDERSTORM APPROACHES YOUR AREA, MOVE INDOORS TO PROTECT
YOURSELF FROM LIGHTNING. IF YOURE ON THE ROAD AND ENCOUNTER
FLOODING, TURN AROUND IF POSSIBLE. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP YOUR VEHICLE OFF THE ROAD.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
PENNSYLVANIA UNTIL 8 PM. PLEASE REFER TO THE WATCH COUNTY
NOTIFICATION PRODUCT FOR THE SPECIFIC COUNTY LISTING.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF PENNSYLVANIA, NEW
JERSEY, MARYLAND, AND DELAWARE UNTIL MIDNIGHT TONIGHT. PLEASE REFER TO OUR
FLOOD WATCH PRODUCT FOR THE SPECIFIC COUNTY LISTING.

PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS IN CASE THE WATCHES
ARE EXPANDED OR WARNINGS ARE ISSUED.

KRUZDLO/RNS
Special weather statement, Jun 9, 1:14 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
214 PM EDT TUE JUN 9 2009

PAZ067-091915-
CHESTER PA-
214 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT CHESTER COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF LANCASTER. THE THUNDERSTORM
WAS NEARLY STATIONARY. HOWEVER, THE THUNDERSTORM MAY DRIFT INTO
WESTERN CHESTER COUNTY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

RNS
Special weather statement, Jun 9, 1:21 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
221 PM EDT TUE JUN 9 2009

PAZ054-091915-
CARBON PA-
221 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF LEHIGHTON...MOVING EAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR LANSFORD...SUMMIT HILL AROUND 245
PM...NEW MAHONING...JIM THORPE AROUND 300 PM...LEHIGHTON AND
WEISSPORT AROUND 315 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

NIERENBERG

The radar

The Dover AFB radar (KDOX), 116 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chester

When
June 9, 2:09 PM EST
Where
Chester County, Oxford
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.780, -75.980

Golf ball size hail was reported in Oxford Borough.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178109.